March 21, 2011 3:43:25 pm
Painkillers containing ibuprofen have been linked to a rare condition that can result in potentially fatal potassium deficiency.
Renal tubular acidosis (RTA) can lead to dangerously low levels of potassium in the blood,causing abnormal heart rhythms and the breakdown of muscle as well as fatigue and paralysis.
Researchers at Australian hospitals reviewed the cases of four patients who presented the emergency department with these symptoms,and who were found to be routine users of painkillers containing ibuprofen.
One of the patients developed the life-threatening condition despite not exceeding the recommended daily dose of the painkiller.
Best of Express Premium
Excessive ingestion of ibuprofen,in combination with codeine or alone,can result in ibuprofen toxicity,including RTA, News.com.au quoted Dr Jennifer Ng,an endocrinology registrar from Perths Sir Charles Gairdner Hospital,as saying.
Four previously published case reports have described similar clinical presentations occurring with ibuprofen use of 4.8g to 28g per day.
However,one of our patients developed RTA at a dose below the maximum recommended.
📣 The above article is for information purposes only and is not intended to be a substitute for professional medical advice. Always seek the guidance of your doctor or other qualified health professional for any questions you may have regarding your health or a medical condition.
- The Indian Express website has been rated GREEN for its credibility and trustworthiness by Newsguard, a global service that rates news sources for their journalistic standards.